Iowa, 2012

Flood in Iowa, May 29 to 31, 2012

May 29 to 31, 2012 · NWS DMX · 1 event in 1 county or zone

91 inches falling. 18 inches falling from the 8th through the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Rainfall was frequent for the first week of May with a statewide average of 1.91 inches falling. However, the next two weeks were very dry with an average of only 0.18 inches falling from the 8th through the 22nd. Frequent high winds, low humidity and high temperatures left the topsoil exceptionally dry. No measureable rain was recorded in some central and east central locations for 19 consecutive days (5th through the 23rd), an exceptional streak for a month when rain typically falls more than one day of every three. Rain came more frequently late in the month but remained less than usual over most of central and southern Iowa. However, rainfall was frequent and substantial over the northwest one-quarter of the state where some locations recorded double the usual May total. Very heavy rainfall occurred over southwest Minnesota, resulting in minor flooding along the upper reaches of the Des Moines River in the Estherville area. Monthly rain totals varied from 1.16 inches at Maquoketa, their lowest May total since 1992, to 8.41 inches at Sibley which was their greatest May total since 1959.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:34 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, May 29, 5:34 PM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE MAY 29 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
COOL UPPER LOW OVER MN WILL CONTINUE TO DRIFT SOUTH TONIGHT
SPREADING COOL AIR AND SOME LEFTOVER CLOUDS TOWARD THE BORDER. TEMPS
WILL BE RATHER CHILLY FOR THE END OF MAY WITH LOWER 40S EXPECTED
OVER PORTIONS OF THE NORTH AND VALLEY AREAS OF THE NISHNABOTNA RIVER
IN SOUTHWEST AND WEST CENTRAL. WINDS TO BECOME LIGHT NORTHWEST
OVERNIGHT SO WITH DRY AIR IN PLACE AND AMPLE RADIATIONAL COOLING WE
SHOULD DROP MORE RAPIDLY AFTER SUNSET. NOT LOOKING FOR ANY
PROBLEMATIC FOG DEVELOPMENT AS WINDS WILL REMAIN JUST STRONG ENOUGH
TO AVOID THAT PROBLEM BUT SOME PATCHY GROUND FOG MAY GRACE SOME OF
THE VALLEYS AND LOW LYING AREAS BY 11 TO 12Z WEDNESDAY.

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL LINGER FOR WEDNESDAY...WITH MAIN CONCERN FOR
EXTENDED LOW PRESSURE SYSTEM EXPECTED TO PUSH SOUTH THURSDAY.
MODELS CONTINUE TO BRING LOW FURTHER SOUTH...AND HAVE EVEN TRENDED
A BIT FURTHER SOUTH WITH LATEST UPDATES. ONSET OF PRECIPITATION
WITH THIS SYSTEM IS A BIT TRICKY WITH DRY AIR ACROSS REGION...AND
A BIT SLOWER PROGRESSION OF LOW. HOWEVER...HAVE KEPT ONSET LATE
WEDNESDAY NIGHT ACROSS THE NW. BEST CHANCES FOR PRECIPITATION
ACROSS THE REGION WILL LIKELY COME EARLY THURSDAY THROUGHOUT THE
DAY. PRECIPITATION TOTALS LOOK TO BE DECENT...WITH NEARLY AN INCH
EXPECTED IN ALL ACROSS THE CWA. PWAT VALUES ARE NEAR OR ABOVE AN
INCH FOR MUCH OF THE DAY THURSDAY...WITH GOOD SATURATION
THROUGHOUT THE SOUNDING...AND MAY SEE QPF OVER AN INCH. STILL
DECENT UNCERTAINTY IN TIMING OF SYSTEM...AND HOW LONG PRECIPITATION
WILL LINGER. WITH MODELS PULLING SYSTEM FURTHER SOUTH...WRAP
AROUND PRECIPITATION WILL LIKELY PULL SOUTH OF REGION...WITH
PRECIPITATION ENDING BY FRIDAY.

TEMPERATURES WILL BE SIGNIFICANTLY COOLER AS LOW PUSHES SOUTH FROM
CANADA. HAVE KEPT HIGH TEMPERATURES FOR THURSDAY IN THE LOW TO MID
60S...AND MAY SEE A NON-DIURNAL DAY DEPENDING ON TIMING OF SYSTEM.
COULD STILL BE TOO COOL FOR THE DAYTIME HIGHS. RIDGE WILL BUILD IN
AS LOW PULLS EASTWARD...WITH WARMING TEMPERATURES THROUGHOUT THE
REMAINDER OF THE PERIOD. HOWEVER...OFF AND ON CHANCES FOR
PRECIPITATION WILL REMAIN THROUGH THE PERIOD AS AN ADDITIONAL LOW
PRESSURE SYSTEM PUSHES ACROSS CANADA WITH ASSOCIATED FRONT TRAILING
ACROSS IOWA FOR FRIDAY. UNCERTAINTY IN THE EXTENDED IS QUITE HIGH
WITH A LARGE RIDGE EXPECTED ACROSS MUCH OF THE CONUS FOR
SUNDAY...AND SHORTWAVE PROGRESSION UNCERTAIN ACROSS RIDGE.

&&

.AVIATION...30/00Z
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. MODERATE AND
GUSTY BREEZES THIS EVENING WILL DIMINISH BY 02Z AS THE SUN
SETS...AND VFR CIGS AROUND FL060-070 ACROSS THE NORTHERN SITES
SHOULD ALSO DISSIPATE. THEREAFTER EXPECT LIGHT WINDS THROUGH THE
PERIOD WITH CLOUDS RETURNING DURING THE DAY ON WEDNESDAY BUT AT VFR
HEIGHTS. A FEW SHOWERS OR STORMS ARE POSSIBLE RIGHT AT THE END OF
THE TAF FORECAST AT KFOD AND KDSM...BUT FORECAST SOUNDINGS INDICATE
SUFFICIENT DRY AIR IN THE LOWER LEVELS THAT THE PRECIP SHOULD HOLD
OFF UNTIL AFTER 00Z THUS HAVE NOT INCLUDED IT IN THE TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...REV
LONG TERM...AWB
AVIATION...LEE
Hazardous weather outlook, May 29, 7:24 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
824 PM CDT TUE MAY 29 2012

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-310130-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
824 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS WITH ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST
WEDNESDAY NIGHT AND THURSDAY. A FEW THUNDERSTORMS ARE ALSO
POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE SEVERE PROBABILITY
REMAINS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004-310130-
EMMET-
824 PM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLOOD WARNING IS IN EFFECT FOR THE AREA. PLEASE SEE THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS WITH ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST
WEDNESDAY NIGHT AND THURSDAY. A FEW THUNDERSTORMS ARE ALSO
POSSIBLE SATURDAY NIGHT THROUGH MONDAY. THE SEVERE PROBABILITY
REMAINS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Emmet

When
May 29, 10:00 PM CST to May 31, 11:59 PM CST
Where
Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
Cause
Heavy Rain
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
43.501, -94.912

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379065.